Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Burlington, VT

July 31, 2004Rutland County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 31, 2004, 4:10 PM EDT for Rutland County, Vermont. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 4:10 PM EDT (20:10 UTC)
Expired
Jul 31, 2004, 5:15 PM EDT
In force
65 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Rutland County, VT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 312010
SVRBTV
VTC021-312115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
410 PM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUTLAND COUNTY IN SOUTHERN VERMONT


* UNTIL 515 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CASTLETON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CASTLETON...WEST CASTLETON...HUBBARDTON AROUND 410 PM EDT
  NEAR EAST HUBBARDTON AROUND 420 PM EDT
  NEAR PROCTOR...PITTSFORD AROUND 430 PM EDT
  NEAR CHITTENDEN...MENDON AROUND 440 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 55 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR.

LAT...LON 4371 7336 4354 7329 4355 7280 4380 7286

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:55 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 31, 3:55 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD WATCH INFORMATION
NATIONAL WEATHER SERVICE BURLINGTON VT
355 PM EDT SAT JUL 31 2004

.SHORT TERM (TONIGHT THRU TUESDAY NIGHT)...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EDT/00Z.  ACTIVE
WEATHER OCCURING ALONG A TROUGH OF LOW PRESSURE AT THE SURFACE. VERY
MOIST...UNSTABLE AIRMASS WITH PRECIPITABLE WATER OF 1.5 TO 2
INCHES...SURFACE DEWPOINTS IN THE LOW 70S. SURFACE BASED CAPES NOT
ALL THAT IMPRESSIVE...AT 1000 J/KG OR LESS...BUT DYNAMICS AND LOW
LEVEL JET MAKING UP THE DIFFERENCE.  200 MB JET OF 85 KTS OR SO HAD
ST. LAWRENCE VALLEY IN RIGHT REAR QUADRANT AT 12Z...PROVIDING SOME
UPPER LEVEL DIVERGENCE. EARLIER THIS MORNING WE HAD A LOW LEVEL JET
OF AROUND 50 KTS IN NORTHERN NEW YORK...WITH SOME CONVECTIVE MIXING
BRINGING DAMAGING WINDS TO THE SURFACE IN FRANKLIN COUNTY NY IN THE
FORM OF A WET MICROBURST BETWEEN 8AM-9AM EDT. VEERING WINDS BEHIND
THE TROUGH WILL BRING SOME RELIEF FROM THE HUMIDITY FROM WEST...BUT
IN THE MEANTIME CONVERGENCE IN THE TROUGH HELPING FOCUS STORMS.

MAIN PRECIP FOCUS SHIFTS TO THE SOUTH AND EAST OUT OF THE FORECAST
AREA THROUGH SUNDAY...AS A DEEPER SURFACE TROF/WEAK COLDFRONT MOVES
THROUGH. NOT MUCH CHANGE IN TEMPS...BUT DEFINITE DROP IN DEWPOINTS.

BY MONDAY...SURFACE RIDGE NOSES INTO THE REGION FROM THE OHIO
VALLEY...WITH A DRY DAY IN STORE. BROAD UPPER TROUGH OVER THE
NORTHEAST THAT HAS BEEN IN PLACE FOR SO LONG FLATTENS OUT
BRIEFLY...THEN BEGINS TO SHARPEN UP AGAIN AS NEXT SHORTWAVE TROF
DROPS INTO THE BASE LATE MONDAY. THIS AND AN APPROACHING COLD FRONT
AND SURAFCE LOW MOVING UP THE ST LAWRENCE VALLEY BRINGS CHCS FOR
RAIN BACK LATE TUESDAY.

.LONG TERM (WED-SAT)...
MID/UPPER LVL TROF BUILDS ACRS NE CONUS ON WEDS INTO THURS AS
STRONG LLVL CAA DEVELOPS OVER FA. PROGGED 85H TEMPS SHOW TEMPS IN
THE SINGLE DIGITS TO AROUND 10C...WHICH WOULD SUPPORT HIGHS BELOW
NORMAL. WL KEEP LOW POPS IN FCST AS 5H VORTS AND SOME MID LVL
MOISTURE/LIFT ROTATE AROUND ULVL TROF...THIS COMBINED WITH STEEP
LAPSE RATES WL KEEP FA UNSETTLED...ESPECIALLY MTNS ZNS.
OTHERWISE...SFC HIGH PRES BUILDS FROM NORTHERN PLAINS INTO CENTRAL
GREAT LAKES AND NORTHEAST CONUS FRIDAY INTO SATURDAY. WL KEEP FCST
DRY ATTM WITH TEMPS AT OR SLIGHTLY BELOW NORMAL ASSOCIATED WITH
NORTHERLY SFC FLW.

.AVIATION (18Z-18Z)...
WEAK SFC FRNT ACRS SLV ATTM WL SLOWLY MOVE EAST THRU FA OVERNIGHT.
SHOWERS/THUNDERSTORMS AHEAD OF THIS FRNT CONT TO DEVELOP IN SEVERAL
LINES WITH GENERALLY CELL MOVEMENT TO THE NE AT 20 TO 25 MPH. OBS
SUGGEST IFR CONDITIONS ASSOCIATED WITH THE HEAVIEST RW AS CIGS DROP
TO AROUND 1000 FT AND VIS BTWN 1-3SM. GIVEN AREAL COVERAGE AND
INTENSITY OF PRECIP WL USE TEMPO GROUPS TO COVER IN TAFS THRU 04Z.
WITH PLENTY OF LLVL MOISTURE LEFTOVER FROM PRECIP AND PROGGED WIND
FIELDS...HAVE MENTION SOME FG POSSIBLE ACRS MPV/SLK TAF SITES.
ALSO...WITH CRNT OBS SUGGESTING SFC WND GUSTS TO 30 KTS...WL MENTION
IN TWB ROUTES FROM BTV-SYR ATTM.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH NUMBER 675 VTZ001>012-016>019 UNTIL 8
PM EDT TONIGHT.
NY...SEVERE THUNDERSTORM WATCH NUMBER 675 NYZ0340-035 UNTIL 8 PM EDT
TONIGHT.
&&

SHORT TERM...HANSON
LONG TERM/AVIATION...TABER
Hazardous weather outlook, Jul 31, 4:51 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
451 AM EDT SAT JUL 31 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-010855-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
451 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL FOR HEAVY RAIN WILL EXIST THIS AFTERNOON AND TONIGHT
ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT.  A VERY MOIST
ATMOSPHERE IS IN PLACE OVER THE REGION.  A SLOW MOVING COLD FRONT
WILL BE MOVING INTO THE AREA BY TONIGHT AND THIS WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  ANY STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS THAT COULD CAUSE
LOCALIZED FLOODING.  IN ADDITION...THE POTENTIAL EXISTS FOR STRONG
WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD.  A COLD FRONT
WILL EXIT THE REGION EARLY ON SUNDAY AND DRIER AIR WILL SPREAD INTO
THE REGION LATE SUNDAY INTO EARLY MONDAY.  A SERIES OF WEAK COLD
FRONTS WILL MOVE THROUGH LATE MONDAY AND AGAIN ON TUESDAY AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.
DRIER WEATHER TO RETURN DURING THE LATTER HALF OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT GIVEN
THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS.

EVENSON

In the hours before

Local storm report, Jul 31, 11:37 AM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 AM     DOWNBURST        ST. REGIS               45.00N 74.65W
07/31/2004                   FRANKLIN           NY   FIRE DEPT/RESCUE

            STRAIGHT LINE WINDS ASSOCIATED WITH WET MICROBURST.
            DAMAGE PATH 1.5 MILES LONG BY 50 TO 200 FEET WIDE.
            NUMEROUS 1 TO 3 FT DIAMETER TREES DOWNED ON ROADS,
            HOUSES, AND VEHICLES. RESIDENTIAL TRAILER DISPLACED 8 TO
            10 FEET.

&&

MB
Special weather statement, Jul 31, 12:05 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1205 PM EDT SAT JUL 31 2004

NYZ026-029-087-311700-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-

AT 1205 EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 5 MILES NORTH OF CANTON TO 11 MILES WEST OF
FINE...MOVING NORTHEAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR NORWOOD...RUSSELL BY 1220 PM...NEAR
POTSDAM...FINE BY 1230 PM...NEAR DEGRASSE BY 1240 PM...NEAR COLTON BY
1250 PM...NEAR SOUTH COLTON AND HOPKINTON BY 100 PM.

LOCALIZED THUNDERSTORM WIND GUSTS TO 50 MPH WILL BE POSSIBLE ALONG
WITH BRIEF HEAVY DOWNPOURS. THESE STORMS WILL BE CAPABLE OF
PRODUCING RAINFALL AMOUNTS BETWEEN TWO AND FOUR TENTHS OF AN INCH.

TABER
Local storm report, Jul 31, 12:44 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1244 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     MALONE                  44.85N 74.29W
07/31/2004                   FRANKLIN           NY   PUBLIC

            FOUR 1 TO 2 FT DIAMETER TREES DOWN, ALONG WITH NUMEROUS
            LIMBS.

&&

MB
Special weather statement, Jul 31, 12:53 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1253 PM EDT SAT JUL 31 2004

NYZ026>031-311800-
NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-

AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM 6 MILES SOUTHWEST OF FORT COVINGTON TO 17 MILES
SOUTHWEST OF ST. REGIS FALLS...MOVING NORTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR WEST BANGOR...TROUT RIVER BY 110 PM...NEAR
MALONE...CONSTABLE BY 120 PM...NEAR DUANE CENTER...CHASM FALLS BY 130
PM...NEAR LOON LAKE BY 140 PM...NEAR MERRILL...LYON MOUNTAIN BY 150
PM AND NEAR ELLENBURG DEPOT BY 200 PM.

WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS. RAINFALL AMOUNTS
WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH. THIS HEAVY RAIN IN
A SHORT PERIOD OF TIME WILL CAUSE MINOR LOW LYING AND URBAN FLOODING
IN POOR DRAINAGE AREAS. PLEASE USE CAUTION WHILE DRIVING THIS
AFTERNOON.

TABER
Special weather statement, Jul 31, 12:57 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1257 PM EDT SAT JUL 31 2004

NYZ028-031-VTZ001-002-311800-
GRAND ISLE-WESTERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-

...A DEVELOPING LINE OF THUNDERSTORMS WILL CONTAIN STRONG WINDS...

AT 1255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF THUNDERSTORMS FROM ALBURG TO JERICHO...MOVING
NORTHEAST AT 25 MPH.

THUNDERSTORMS WILL BE NEAR BEEKMANTOWN...ALBURG BY 110 PM...NEAR
NORTH HERO...ISLE LA MOTTE BY 130 PM...NEAR WEST SWANTON...SOUTH
ALBURG BY 140 PM...NEAR ST. ALBANS BY 150 PM...NEAR HIGHGATE SPRINGS
AND SWANTON BY 200 PM.

YOU CAN EXPECT LOCAL WIND GUSTS TO 45 MPH WITH THE STRONGER STORMS
ACROSS NORTHERN CLINTON AND FRANKLIN COUNTIES...ALONG WITH BRIEF
HEAVY RAINFALL. RAINFALL AMOUNTS ALONG AND NORTH OF A ENOSBURG FALLS
TO ALTONA LINE WILL BE BETWEEN TWO AND FOUR TENTHS OF AN INCH.

TABER
Special weather statement, Jul 31, 1:55 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT SAT JUL 31 2004

.A WEAK COLD FRONT WILL BE MOVING ACROSS THE NEW YORK AND VERMONT
THIS AFTERNOON AND TONIGHT. AHEAD OF THIS COLD FRONT IS A TROPICAL
AIRMASS PRIMED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THERE ARE ALSO SOME STRONGER WINDS ALOFT WHICH COULD TRANSLATE DOWN
TO THE SURFACE IN THE FORM OF STRAIGHT-LINE WINDS IN EXCESS OF 58
MPH.

NYZ034-035-VTZ001>012-016>019-010000-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN ESSEX-
EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-LAMOILLE-ORANGE-
ORLEANS-WASHINGTON-WESTERN ADDISON-WESTERN CHITTENDEN-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN RUTLAND-WINDSOR-
155 PM EDT SAT JUL 31 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF VERMONT AND
ESSEX COUNTY NEW YORK UNTIL 8 PM EDT...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE FROM THE
CHAMPLAIN VALLEY OF NEW YORK AROUND 2 PM INTO WESTERN VERMONT AROUND
3 PM AND EVENTUALLY INTO THE CONNECTICUT RIVER VALLEY BY LATE
AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL CONTAIN DANGEROUS
LIGHTNING AS WELL AS THE POTENTIAL OF STRONG DAMAGING WINDS IN EXCESS
OF 58 MPH.

FURTHER...THIS TROPICAL AIRMASS IN PLACE ACROSS THE REGION AS WELL AS
THE SLOW MOVEMENT OF THESE STORMS WILL ALLOW FOR SOME LOCALLY
TORRENTIAL RAINS THAT COULD CAUSE STREET FLOODING AS WELL AS
POSSIBLE FLOODED CULVERTS.

IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER IMMEDIATELY UNTIL THE
STORMS HAVE PASSED. IF YOU RUN ACROSS A FLOODED ROADWAY, DONT TRAVEL
OVER IT...TURN AROUND...DONT DROWN.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION...OR CHECK OUR WEB SITE AT WEATHER.GOV.

WHITTIER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:27 PM EDTSevere Thunderstorm WarningBTVAddison63 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.